Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Paducah, KY

April 30, 20175 counties in Kentucky; Massac County, Pope County, Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 30, 2017, 3:34 AM CDT for 5 counties in Kentucky; Massac County, Pope County, Pulaski County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2017, 3:34 AM CDT (08:34 UTC)
Expired
Apr 30, 2017, 3:56 AM CDT
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, Carlisle County, KY, Graves County, KY, Livingston County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 3 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:00 PM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 29, 7:00 PM CDT, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Sat Apr 29 2017

.UPDATE...
Issued at 700 PM CDT Sat Apr 29 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 349 PM CDT Sat Apr 29 2017

Plenty of deep moist convection was occurring across central MO
this afternoon in the form of an MCS, while the PAH forecast area
was in the warm sector south of a retreating warm front, with low
level moisture advection continuing.

In the highly amplified pattern aloft, mid level heights over us
temporarily rose this afternoon in advance of a large area of low
pressure digging through NM. While most of the region is expected
to remain dry through about 600 p.m., much of southeastern MO and
parts of southwestern IL will probably experience numerous showers
and tstms by late afternoon and into the evening. Winds aloft
suggest the possibility of some tstms becoming severe, with
wind/hail the main severe hazards. This initial surge may abate by
midnight, however, models indicate that generally, southeastern
MO/southern IL will remain under the gun for shower and tstm
activity. The exact evolution of this activity remains somewhat
uncertain in the model solutions, though the NAM has done quite
well lately with pcpn fields.

As the aforementioned low deepens and heads toward the Great Lakes
during the day Sunday, the best focus for lift of moisture will
come right across the PAH forecast area, resulting in a very wet
day, with possible severe weather once again. The atmosphere will
begin to stabilize behind the sfc wind shift/dropping mid level
heights Sunday night as the pcpn ends in showers from west to
east. Noticeably cooler temps will prevail behind this system,
but not drastically so. Expect wraparound cloudiness Monday,
especially for the northern two-thirds of the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 349 PM CDT Sat Apr 29 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 700 PM CDT Sat Apr 29 2017

Southerly winds will continue this evening, increasing overnight and
Sunday, eventually gusting into the upper 20s kts. This evening and
overnight, in southeastern MO/southern IL, shower and tstm chances
are higher than in southwestern IN/western KY because of an existing
mesoscale convective system moving eastward. At this time, it
appears more convective activity will spread eastward during the day
Sunday, but there continues to be some uncertainty as to exactly how
this activity will evolve. Shower and tstm activity may result in
sporadic MVFR cigs overnight, but MVFR cigs should be common Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

SHORT TERM...DB
LONG TERM...RS
AVIATION...DB
Hazardous weather outlook, Apr 29, 4:29 AM CDT, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.

It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.

Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.

Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.

Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.

Smith

In the hours before

Local storm report, Apr 30, 12:58 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
04/30/2017  M3.33 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL TOTAL IN PAST 5 HOURS. 0.57 INCHES IN LAST 50
            MINUTES.

&&

SP
Special weather statement, Apr 30, 2:28 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
228 AM CDT SUN APR 30 2017

KYZ001-MOZ086-087-100-110>112-114-300815-
Fulton KY-Stoddard MO-Wayne MO-Bollinger MO-Cape Girardeau MO-
New Madrid MO-Scott MO-Mississippi MO-
228 AM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON...BOLLINGER...
SOUTHWESTERN MISSISSIPPI...SCOTT...NEW MADRID...EASTERN WAYNE...
WESTERN CAPE GIRARDEAU AND STODDARD COUNTIES UNTIL 315 AM CDT...

At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to Bernie to near Gideon. Movement
was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sikeston, Dexter, Portageville, East Prairie, New Madrid, Chaffee,
Bernie, Bloomfield, Marble Hill, Advance, Oran, Lilbourn, Miner,
Benton, Clarkton, Gideon, Morehouse, Puxico, Bertrand and Parma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
western Kentucky...and southeastern Missouri.

LAT...LON 3640 8959 3640 8967 3643 8972 3639 8975
      3639 8997 3663 8996 3663 9004 3726 9042
      3732 9037 3732 9014 3759 9014 3759 8983
      3685 8940 3651 8932 3650 8942 3646 8946
      3650 8949 3650 8953 3638 8951 3634 8953
TIME...MOT...LOC 0727Z 248DEG 40KT 3723 9029 3667 8995 3641 8989

DRS
Local storm report, Apr 30, 2:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       7 NW POPLAR BLUFF       36.84N 90.50W
04/30/2017  M4.72 INCH       BUTLER             MO   TRAINED SPOTTER

            RAINFALL TOTAL IN LAST 6 HOURS. 1.95 INCHES SINCE
            MIDNIGHT.

&&

SP
Local storm report, Apr 30, 2:51 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     FLASH FLOOD      5 ENE GRANDIN           36.86N 90.74W
04/30/2017                   CARTER             MO   DEPT OF HIGHWAYS

            HWY K IN SOUTHEAST PART OF COUNTY CLOSED NORTH OF HWY B
            DUE TO WATER OVER THE ROADWAY.

0215 AM     FLASH FLOOD      2 W HARVIELL            36.66N 90.51W
04/30/2017                   BUTLER             MO   LAW ENFORCEMENT

            NUMEROUS COUNTY ROADS IN SOUTHERN PART OF COUNTY ARE
            IMPASSABLE DUE TO HIGH WATER INCLUDING A PORTION OF HWY
            160.

0215 AM     FLASH FLOOD      2 S MILL SPRING         37.04N 90.68W
04/30/2017                   WAYNE              MO   LAW ENFORCEMENT

            NUMEROUS ROADS IN THE COUNTY CLOSED DUE TO HIGH WATER
            INCLUDING HIGHWAY 49 SOUTH OF MILL SPRING. OTHER ROADS
            INCLUDE SECTIONS OF HIGHWAYS 143, 34, FF, KK, A, AND C.

0225 AM     FLASH FLOOD      FAIRDEALING             36.66N 90.62W
04/30/2017                   RIPLEY             MO   LAW ENFORCEMENT

            HWY 160 EAST AT BUTLER COUNTY LINE AND ALSO IN
            FAIRDEALING HAS WATER OVER THE ROADWAY. COUNTY RD JJ HAS
            WATER OVER ROAD.

&&

SP
Local storm report, Apr 30, 3:03 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      2 ENE LEORA             37.03N 89.95W
04/30/2017                   STODDARD           MO   DEPT OF HIGHWAYS

            COUNTY ROAD K CLOSED DUE TO WATER OVER ROADWAY BETWEEN
            COUNTY ROADS M AND BB.

&&

SP
Special weather statement, Apr 30, 3:17 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
317 AM CDT SUN APR 30 2017

ILZ090-094-KYZ001>008-011-MOZ112-300900-
Massac IL-Pope IL-Carlisle KY-Marshall KY-McCracken KY-Ballard KY-
Graves KY-Fulton KY-Hickman KY-Lyon KY-Livingston KY-Mississippi MO-
317 AM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...
SOUTHEASTERN POPE...EAST CENTRAL FULTON...LIVINGSTON...NORTHWESTERN
MARSHALL...HICKMAN...CARLISLE...MCCRACKEN...SOUTHEASTERN BALLARD...
GRAVES...WEST CENTRAL LYON AND EAST CENTRAL MISSISSIPPI COUNTIES
UNTIL 400 AM CDT...

At 316 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bardwell to near Fulgham. Movement was
northeast at 70 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paducah, Mayfield, Metropolis, Benton, Calvert City, Clinton,
Bardwell, Reidland, Lone Oak, Brookport, Massac, Hendron, Burna,
Ledbetter, Woodlawn-Oakdale, Fulgham, Lovelaceville, West Paducah,
Kuttawa and Wingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 AM CDT for
western Kentucky...and southeastern Missouri.

LAT...LON 3681 8919 3737 8842 3700 8806 3652 8893
TIME...MOT...LOC 0816Z 233DEG 65KT 3683 8910 3663 8891

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:02 PM CDTSpecial Weather StatementPAHFulton43 min
Apr 30, 2:41 AM CDTSevere Thunderstorm WarningPAHFulton, Hickman34 min
Apr 30, 3:17 AM CDTSpecial Weather StatementPAHCarlisle, Graves, Hickman, Livingston, Lyon, McCracken and 1 more43 min
Apr 30, 4:10 AM CDTSpecial Weather StatementPAHCaldwell, Calloway, Lyon, Trigg50 min
Apr 30, 9:04 AM CDTAreal Flood AdvisoryPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken4 hr
Apr 30, 10:41 AM CDTFlash Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken8 hr
Apr 30, 11:52 AM CDTFlash Flood WarningPAHCrittenden, Henderson, Livingston, Union3 hr
Apr 30, 12:05 PM CDTAreal Flood AdvisoryPAHCaldwell, Daviess, Henderson, Hopkins, Lyon, McLean and 1 more4 hr
Apr 30, 1:00 PM CDTSpecial Weather StatementPAHFulton, Graves, Hickman30 min
Apr 30, 1:25 PM CDTSpecial Weather StatementPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken and 1 more35 min
Apr 30, 1:33 PM CDTRiver Flood WarningPAHLivingston, McCracken17 days
Apr 30, 3:03 PM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, McLean and 2 more3 hr
Apr 30, 5:47 PM CDTAreal Flood WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken12 hr
Apr 29, 7:04 PM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Perry, Union, Williamson12 hr
Apr 29, 8:02 PM CDTFlash Flood WarningPAHAlexander12 hr
Apr 29, 8:31 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White4 hr
Apr 29, 9:50 PM CDTFlash Flood WarningPAHAlexander, Johnson, Pulaski, Union3 hr
Apr 30, 12:59 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White6 hr
Apr 30, 3:21 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union24 min
Apr 30, 6:52 AM CDTFlash Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more11 hr
Apr 30, 6:59 AM CDTFlash Flood WarningPAHJackson11 hr
Apr 30, 9:16 AM CDTFlash Flood WarningPAHEdwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more8 hr
Apr 30, 5:31 PM CDTAreal Flood WarningPAHJackson12 hr
Apr 30, 5:40 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more12 hr
Apr 29, 7:10 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley23 min
Apr 29, 7:32 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne28 min
Apr 30, 2:28 AM CDTSpecial Weather StatementPAHBollinger, New Madrid, Scott, Stoddard47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.